South Dakota, 2016

Tornado and Hail in South Dakota, July 16, 2016

July 16, 2016 · NWS ABR · 49 events in 14 counties and zones

Several severe storm clusters developed along a warm front in a very unstable environment. Damaging winds up to 80 mph, large hail up to tennis ball size, and an isolated tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe storm clusters developed along a warm front in a very unstable environment. Damaging winds up to 80 mph, large hail up to tennis ball size, and an isolated tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 8:39 AM MST, 56 minutes earlier.

Area forecast discussion, Jul 16, 8:39 AM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1039 AM CDT SAT JUL 16 2016

.UPDATE...
Issued at 1030 AM CDT SAT JUL 16 2016

Made some significant changes to pops and wx grids this morning,
mainly to reduce pops through this afternoon. Showers and
thunderstorms are currently moving eastward across Ziebach and
Dewey Counties. This storms should continue progressing eastward
through the early afternoon hours, reaching Aberdeen around 1 pm.
That is assuming they hold together. If they dissipate, then
convection for this CWA looks best after 0Z.

UPDATE Issued at 638 AM CDT SAT JUL 16 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(Today through Sunday Night)
Issued at 421 AM CDT SAT JUL 16 2016

Severe weather potential is main focus for this afternoon. Aloft,
the left exit region of a 90kt 200mb jet is expected to move into
the Dakotas today. Warm advection at 700mb will result in
temperatures at that level to increase between +6 and +13C, with a
southwest to northeast gradient. A surface low will develop in
eastern Wyoming with an inverted trof/warm front extending to the
northeast into western/north-central South Dakota. A plume of
850/700mb moisture will extend up along the east side of this low,
and wrap around to the northwest, co-located along and just ahead of
the warmest mid level temperatures. This gives us a broad ribbon of
potentially uncapped environment during the mid afternoon hours
between KMBG-KABR. Shear appears favorable for Supercells. Now we
introduce the uncertainty brought by the broad area of convection
across western North Dakota. This feature will have widespread
influence on todays severe weather setup, thanks to cirrus and
outflows. With zonal flow/weak ridging aloft, anticipate cirrus to
persist across the northern tier of the cwa. The expectation is that
outflows south of this convective cluster/cirrus shield will provide
the focus for afternoon initiation. A majority of CAM solutions
support this narrative, however the variety of solutions between the
suite of high resolution guidance suggests there remains quite a bit
of uncertainty concerning the overall outcome. The environment
remains primed for severe storms however, with a risk for hail,
winds, and possibly a tornado or two.

.LONG TERM...(Monday through Friday)
Issued at 421 AM CDT SAT JUL 16 2016

As the previous shift so effectively put it, the extended is going
to be extremely warm, starting Tuesday across portions of the
Missouri River valley and west river and then spreading into the
rest of the cwa on Wednesday and Thursday. It's possible there could
be a brief reprieve on Friday before the heat would return over the
weekend just beyond the scope of this 7-day forecast. Once again,
collaborated higher than guidance max temperatures in a few spots
for Wednesday and Thursday.

Monday actually looks to be the coolest day of the extended with
high temperatures forecast to range from around 80 near Wheaton, MN
to around 90 near Murdo, SD /which is actually close to climo normal
for mid-July/. Beyond that, the above normal warmth begins to surge
into the cwa. And with the extreme warmth, heat indices also climb
into, at the very least, heat advisory range by mid-week.

Compared to 24 hours ago, models have really backed off producing
any sort of chances for organized or meaningful rounds of
precipitation in the out periods. Kept in Superblend pops as needed
for collaboration, but buy and large the extended is looking mainly
dry at this time.

Fire Weather: When the really warm air shows up by mid-week,
dewpoint forecasts currently are for lower-value dewpoints over the
western half of the cwa and higher-value dewpoints over the eastern
half of the cwa. This is causing relative humidity values in the
extended forecast periods to fall to between 20 and 25 percent
across, at least, fire weather zones 267 and 268. At this point,
wind speeds are not thought to be problematic. Something to watch
into the short-term portion of the forecast, though.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 638 AM CDT SAT JUL 16 2016

VFR conditions are expected through late tonight. Storms moving
across North Dakota this morning may briefly affect MBG through
noon cdt. Otherwise, the rest of the terminals should stay dry
heading into this afternoon, at which point showers/storms are
expected to develop across the region, potentially affecting all
terminals off and on well into this evening/tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jul 16, 2:35 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Special weather statement, Jul 16, 9:24 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM MDT SAT JUL 16 2016

SDZ015-161715-
DEWEY SD-
1024 AM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
1115 AM MDT...

AT 1024 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LANTRY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...GREEN GRASS...BEAR CREEK AND PARADE.

LAT...LON 4504 10148 4509 10148 4523 10121 4494 10100
      4492 10114 4499 10114 4500 10150 4503 10150
TIME...MOT...LOC 1624Z 248DEG 18KT 4499 10139

WISE

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 19 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Dewey

When
July 16, 9:35 AM MST
Where
Dewey County, 1.47 mi W of Eagle Butte
Measured
0.88 in hail
Reported by
Public
Coordinates
45.000, -101.260

Hail, Dewey

When
July 16, 9:40 AM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
0.75 in hail
Reported by
Public
Coordinates
45.000, -101.240

Hail, Dewey

When
July 16, 9:50 AM MST
Where
Dewey County, 3.24 mi ENE of Eagle Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.020, -101.170

Thunderstorm Wind, Walworth

When
July 16, 12:47 PM CST
Where
Walworth County, 0.69 mi S of (Y26)mobridge Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.400

Hail, Edmunds

When
July 16, 1:25 PM CST
Where
Edmunds County, 4.13 mi WSW of Loyalton
Measured
1 in hail
Reported by
Public
Coordinates
45.260, -99.360

Hail, Edmunds

When
July 16, 1:30 PM CST
Where
Edmunds County, 2.13 mi NNW of Loyalton
Measured
0.75 in hail
Reported by
Public
Coordinates
45.310, -99.290

Thunderstorm Wind, Brown

When
July 16, 2:30 PM CST
Where
Brown County, Aberdeen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.470, -98.480

Several trees along with some power lines were downed mainly in southwest Aberdeen. A hanger at the airport was also damaged.

Thunderstorm Wind, Brown

When
July 16, 2:35 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Thunderstorm Wind, Brown

When
July 16, 2:40 PM CST
Where
Brown County, Plana
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.520, -98.320

A large machine shed received major damage to a wall and the roof due to eighty mph winds.

Thunderstorm Wind, Brown

When
July 16, 3:00 PM CST
Where
Brown County, 2.38 mi NE of Ferney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.350, -98.060

Sixty mph winds twisted, tore, and bent over some of the corn crop.

Hail, Corson

When
July 16, 2:20 PM MST
Where
Corson County, 8.31 mi S of Keldron
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -101.810

Thunderstorm Wind, Day

When
July 16, 3:25 PM CST
Where
Day County, 0.49 mi E of Bristol
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.350, -97.760

A road sign was bent over by nearly eighty mph winds.

Thunderstorm Wind, Day

When
July 16, 4:00 PM CST
Where
Day County, 0.84 mi NE of Waubay
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.340, -97.310

Sixty-five mph winds were estimated.

Thunderstorm Wind, Roberts

When
July 16, 4:17 PM CST
Where
Roberts County, 4.58 mi ENE of Ortley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.350, -97.110

Sixty mph winds were estimated.

Thunderstorm Wind, Grant

When
July 16, 4:25 PM CST
Where
Grant County, 6 mi WNW of Marvin
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -97.040

Hail, Roberts

When
July 16, 6:20 PM CST
Where
Roberts County, 2.81 mi N of Wilmot
Measured
1.5 in hail
Reported by
Public
Coordinates
45.440, -96.860

Hail, Clark

When
July 16, 6:40 PM CST
Where
Clark County, 3.13 mi SSW of Raymond
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.880, -97.950

Funnel Cloud, Clark

When
July 16, 6:42 PM CST
Where
Clark County, 2.93 mi SSW of Raymond
Reported by
Law Enforcement
Coordinates
44.880, -97.940

Hail, Clark

When
July 16, 6:45 PM CST
Where
Clark County, 5.43 mi E of Raymond
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -97.810

Hail, Clark

When
July 16, 6:50 PM CST
Where
Clark County, 4.79 mi SE of Raymond
Measured
1.75 in hail
Reported by
Public
Coordinates
44.880, -97.840

Funnel Cloud, Clark

When
July 16, 7:12 PM CST
Where
Clark County, 2.81 mi S of Clark
Reported by
Law Enforcement
Coordinates
44.840, -97.730

Hail, Clark

When
July 16, 7:19 PM CST
Where
Clark County, 2.81 mi S of Clark
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.840, -97.730

Hail, Clark

When
July 16, 7:20 PM CST
Where
Clark County, 5.55 mi S of Clark
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
44.800, -97.730

Tornado, Clark

When
July 16, 7:23 PM CST to 7:24 PM CST
Where
Clark County, 6.93 mi S of Clark to 6.97 mi S of Clark
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
44.780, -97.730

A weak tornado touched down briefly south of Clark with no damage reported.

Hail, Hamlin

When
July 16, 7:45 PM CST
Where
Hamlin County, 4.47 mi W of Hazel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.760, -97.460

Hail, Stanley

When
July 16, 7:08 PM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -100.380

Thunderstorm Wind, Dewey

When
July 16, 7:08 PM MST
Where
Dewey County, 2.91 mi E of Firesteel
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.430, -101.220

Sixty-five mph winds were estimated.

Hail, Hamlin

When
July 16, 8:26 PM CST
Where
Hamlin County, 2.46 mi W of Lake Norden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.580, -97.250

Thunderstorm Wind, Dewey

When
July 16, 7:28 PM MST
Where
Dewey County, 3.88 mi W of Trail City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Hail, Hamlin

When
July 16, 8:38 PM CST
Where
Hamlin County, 2.46 mi W of Lake Norden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.580, -97.250

Thunderstorm Wind, Dewey

When
July 16, 7:38 PM MST
Where
Dewey County, 3.88 mi W of Trail City
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Corson

When
July 16, 7:45 PM MST
Where
Corson County, 6.51 mi NE of Trail City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.540, -100.640

Sixty mph winds were estimated.

Hail, Hamlin

When
July 16, 8:51 PM CST
Where
Hamlin County, 2.56 mi ENE of Lake Norden
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.590, -97.150

Hail, Hamlin

When
July 16, 8:51 PM CST
Where
Hamlin County, 2.82 mi ENE of Lake Norden
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.600, -97.150

Thunderstorm Wind, Hamlin

When
July 16, 8:54 PM CST
Where
Hamlin County, 3.39 mi SE of Lake Norden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.540, -97.160

Sixty mph winds were estimated.

Thunderstorm Wind, Hamlin

When
July 16, 8:55 PM CST
Where
Hamlin County, 4.09 mi ESE of Lake Norden
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.548, -97.130

Eighty mph winds flipped five campers along Lake Poinsett with one camper starting on fire. Search and rescue located the one person that was missing. No injuries occurred as a result.

Thunderstorm Wind, Walworth

When
July 16, 8:58 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.540, -100.440

Seventy mph winds were estimated.

Hail, Hamlin

When
July 16, 9:00 PM CST
Where
Hamlin County, 4.24 mi SW of Stone Bridge
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -97.100

Thunderstorm Wind, Walworth

When
July 16, 9:03 PM CST
Where
Walworth County, 0.48 mi W of (Y26)mobridge Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -100.410

Thunderstorm Wind, Walworth

When
July 16, 9:05 PM CST
Where
Walworth County, Akaska
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.330, -100.120

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 16, 8:05 PM MST
Where
Corson County, 2.29 mi SSE of Mahto
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -100.660

Thunderstorm Wind, Buffalo

When
July 16, 9:20 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Thunderstorm Wind, Campbell

When
July 16, 9:28 PM CST
Where
Campbell County, 0.48 mi W of Pollock
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.900, -100.290

Seventy mph winds were estimated.

Thunderstorm Wind, Edmunds

When
July 16, 9:36 PM CST
Where
Edmunds County, 8.42 mi S of Gretna
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.330, -99.490

Sixty mph winds took some shingles off the roof along with downing a large tree limb.

Thunderstorm Wind, Campbell

When
July 16, 9:38 PM CST
Where
Campbell County, 1.38 mi N of Herreid Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.070

Thunderstorm Wind, Edmunds

When
July 16, 10:01 PM CST
Where
Edmunds County, 0.97 mi W of Roscoe
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
45.450, -99.370

Thunderstorm Wind, McPherson

When
July 16, 10:10 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, Edmunds

When
July 16, 10:20 PM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Thunderstorm Wind, Brown

When
July 16, 10:39 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652478, 652479, 652480, 652516, 652481, 652482, 652499, 652517, 652504, 652518, 652483, 652519, 652521, 652541, 652522, 652484, 652485, 651863, 652486, 652487, 651864, 652488, 652489, 654151, 652490, 652491, 652523, 652492, 652524, 652493, 652526, 652528, 652494, 652495, 652529, 652542, 652530, 652496, 652532, 652531, and more.